Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 5, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Mar 4, 2004, 6:09 AM CST for Beckham County, Oklahoma. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 4, 2004, 6:09 AM CST (12:09 UTC)
- Expired
- Mar 4, 2004, 6:45 AM CST
- In force
- 36 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Beckham County, OK
The radar
The Altus AFB radar (KFDR), 119 km from the middle of the area, began a volume at 12:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 4, 2:00 AM CST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Fort Sill, OK (KFSI), launched 12:00Z, 0.2 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 538 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOUN 041209 SVROKC OKC009-041245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 609 AM CST THU MAR 4 2004 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BECKHAM COUNTY IN WESTERN OKLAHOMA * UNTIL 645 AM CST * AT 609 AM CST...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF SAYRE...MOVING NORTHEAST AT 55 MPH. * LOCATIONS IN THE WARNING INCLUDE ELK CITY AND SAYRE HAIL UP TO THE SIZE OF QUARTERS IS LIKELY. LAT...LON 3513 9987 3512 9958 3545 9935 3543 9987 $$ 24
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 4, 3:58 AM CST, 2 hours 11 minutes earlier.
Area forecast discussion, Mar 4, 3:58 AM CST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 358 AM CST THU MAR 4 2004 SHOWERS AND THUNDERSTORMS CONT TO INCREASE IN COVERAGE AND INTENSITY ACROSS OK AND TX EARLY THIS MORNING. SOME STORMS COULD BECOME SEVERE WITH LARGE HAIL PRIMARY CONCERN THIS MORNING. HEAVY RAIN WAS FALLING WITH SOME OF THESE STORMS. THE WARM FRONT HAS BEGUN TO MOVE NORTH EARLY THIS MORNING. STRONG WAA CONT ACROSS THE AREA AS LLJ CONTINUES TO INCREASE...WHICH HAS AIDED IN THE THUNDERSTORM DEVELOP. LL MOISTURE ALSO CONTINUES TO INCREASE...WITH 50 DEWPTS FROM TILLMAN...TO MCCLAIN...TO SEMINOLE COUNTIES EARLY THIS MORNING. AS WARM FRONT CONT TO PUSH NORTHWARD...DEWPTS WILL CONT TO INCREASE ACROSS MUCH OF THE AREA. SFC LOW WILL MOVE ACROSS WEST TX AND OK TODAY...INTO THE MID MISSISSIPPI VALLEY. UPR LOW CURRENTLY OVER NW MEXICO WILL ALSO MOVE ACROSS THE AREA TODAY. WITH UPR LOW MOVING ACROSS THE SOUTHERN PLAINS BRINGING COLD TEMPS ALOFT...STRONG LLJ...AND GULF MOISTURE...SEVERE STORMS ARE POSSIBLE THROUGHOUT THE DAY TODAY. HEAVY RAINS EXPECTED OVER SATURATED OR NEAR SATURATED AREAS FROM PREVIOUS RAINFALL...COULD CAUSE SOME FLASH FLOODING PROBLEMS. WILL ISSUE A FLASH FLOOD WATCH FOR PARTS OF CENTRAL AND SOUTH CENTRAL OK WHERE SOME LOCATIONS HAVE ALREADY RECEIVED 1-2+ INCHES IN THE PAST 24 HRS. HAVE LEFT SLIGHT CHANCE POPS IN FOR FRIDAY AS ENERGY MOVING INTO THE BACKSIDE OF THE UPPER TROUGH MOVES ACROSS THE AREA. THIS COULD PROVIDE ENOUGH LIFT FOR SOME LIGHT RAIN OR DRIZZLE TO DEVELOP DESPITE MOST OF THE GOOD MOISTURE BEING OUT OF THE AREA. MODELS CONT TO PROG COLD FRONT MOVING ACROSS THE AREA SAT NIGHT/SUN. FORECAST REMAINS DRY AFTER FRI...WITH NO MAJOR CHANGES IN EXTENDED. FCSTID = 25 OKC 60 45 54 36 / 99 50 20 20 HBR 58 41 54 34 / 99 30 20 20 SPS 65 46 59 38 / 99 30 20 20 GAG 46 35 49 30 / 99 40 20 20 PNC 55 41 50 32 / 99 70 10 20 DUA 68 51 60 40 / 99 40 20 30 .OUN... OK...FLASH FLOOD WATCH TODAY FOR ZONES OKZ019-020-025>031-039-040. TX...NONE
Hazardous weather outlook, Mar 3, 9:18 PM CST, 8 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE NORMAN OK
918 PM CST WED MAR 3 2004
OKZ004>048-050>052-TXZ083>090-041300-
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
ISOLATED SEVERE THUNDERSTORMS WILL AFFECT PARTS OF WESTERN NORTH
TEXAS AND SOUTHWEST AND WEST CENTRAL OKLAHOMA OVERNIGHT TONIGHT.
LOCATION...
THE PRIMARY SEVERE WEATHER RISK AREA IS SOUTHWEST OF A LINE ROUGHLY
FROM ARNETT... TO WEATHERFORD... TO WAURIKA... INCLUDING ALL OF
WESTERN NORTH TEXAS.
TIMING...
CHANCES FOR SEVERE STORMS WILL INCREASE SUBSTANTIALLY BETWEEN 10 PM
AND 2 AM... AND CONTINUE FOR THE REST OF THE NIGHT.
EXPECTED WEATHER AND IMPACTS...
THE PRIMARY THREAT WILL BE HAIL UP TO THE SIZE OF QUARTERS OR HALF
DOLLARS.
DISCUSSION...
WARM AIR ADVECTION ABOVE A SHALLOW LAYER OF COOL AIR NEAR THE
SURFACE WILL INCREASE OVERNIGHT ACROSS WESTERN NORTH TEXAS AND
WESTERN OKLAHOMA. THIS WILL ACT TO INCREASE VERTICAL MOTION AND
WILL CONTRIBUTE TO THE DEVELOPMENT OF GREATER INSTABILITY.
THUNDERSTORMS ARE EXPECTED TO RAPIDLY INCREASE IN AREAL COVERAGE AND
INTENSITY ACROSS THE RISK AREA BETWEEN 10 PM AND 2 AM. THUNDERSTORMS
WILL REMAIN ELEVATED ABOVE A SHALLOW LAYER OF COLD AIR NEAR THE
GROUND... LIMITING THE SEVERE THREAT TO LARGE HAIL.
PROBABILITY TABLE...
VALID THROUGH 700 AM CST THURSDAY MAR 4.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.
OTHER HAZARDOUS WEATHER...
HEAVY RAINFALL WILL ACCOMPANY MANY OF THE THUNDERSTORMS FOR THE
REMAINDER OF THE NIGHT. AREAS WITH THE BEST CHANCES FOR SEEING
EXCESSIVE RAINFALL FOR THE REST OF THE NIGHT WILL BE FROM WESTERN
NORTH TEXAS... NORTHWARD ACROSS THE WESTERN THIRD OF OKLAHOMA.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THUNDERSTORM OUTLOOK...
CHANCES FOR SEVERE THUNDERSTORMS WILL CONTINUE THROUGH THE DAY
THURSDAY AS A STRONG STORM SYSTEM MOVES ACROSS OKLAHOMA AND WESTERN
NORTH TEXAS. CURRENT FORECASTS DEVELOP A SURFACE LOW OVER SOUTHWEST
OKLAHOMA THURSDAY MORNING... AND MOVE IT NORTHEASTWARD TO NEAR PONCA
CITY BY THURSDAY EVENING. THIS WILL PLACE ALL AREAS TO THE
SOUTHEAST OF THE SURFACE LOW TRACK AT RISK FOR SEVERE THUNDERSTORMS.
LARGE HAIL WILL ALSO BE POSSIBLE FROM ELEVATED STORMS ACROSS WESTERN
AND NORTHWEST OKLAHOMA THROUGH AROUND MIDDAY THURSDAY.
OTHER HAZARDOUS WEATHER...
LOCALLY HEAVY RAINFALL MAY PERSIST ACROSS THE NORTHWEST QUARTER OF
OKLAHOMA THURSDAY MORNING.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT
7 AM CST THURSDAY MARCH 4TH.
MILLERIn the hours before
Special weather statement, Mar 4, 1:01 AM CST, 5 hours 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 101 AM CST THU MAR 4 2004 OKZ017-018-023-024-040730- BLAINE OK-CADDO OK-CANADIAN OK-KINGFISHER OK- 101 AM CST THU MAR 4 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR BLAINE...NORTHERN CADDO...CANADIAN AND KINGFISHER COUNTIES. A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED OVER NORTHERN CADDO COUNTY 1258 AM CST...MOVING NORTH-NORTHEAST AT 40 MPH. SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT THIS TIME. HOWEVER... THIS CLUSTER OF STORMS WILL PRODUCE VERY HEAVY RAINFALL THROUGH 2 AM IN AREAS FROM BINGER... NORTHWARD ACROSS WESTERN CANADIAN... AND MOST OF BLAINE AND KINGFISHER COUNTIES. SOME LOCALES MAY PICK UP OVER AN INCH OF RAIN. IN ADDITION... NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. PEOPLE IN BLAINE...CADDO...CANADIAN AND KINGFISHER COUNTIES... INCLUDING THE CITY OF KINGFISHER...SHOULD MONITOR THE WEATHER SITUATION CLOSELY AND OBSERVE LIGHTNING SAFETY GUIDELINES. MILLER
Special weather statement, Mar 4, 2:36 AM CST, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 236 AM CST THU MAR 4 2004 OKZ038-039-044-040900- COMANCHE OK-COTTON OK-STEPHENS OK- 236 AM CST THU MAR 4 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR COMANCHE...COTTON AND STEPHENS COUNTIES. A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED FROM NEAR RANDLETT... TO WALTERS... TO SOUTH OF DUNCAN AT 236 AM CST...MOVING NORTH-NORTHEAST AT 40 MPH. THIS CLUSTER OF THUNDERSTORMS WILL PRODUCE TORRENTIAL RAINFALL RATES AND NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. SMALL HAIL IS ALSO LIKELY. STORM INTENSITY AND ORGANIZATION HAS BEEN INCREASING... AND SEVERE WEATHER MAY DEVELOP THROUGH 3 AM. PEOPLE IN COMANCHE...COTTON AND STEPHENS COUNTIES...INCLUDING THE CITIES OF DUNCAN AND LAWTON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. MILLER
Special weather statement, Mar 4, 3:26 AM CST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 326 AM CST THU MAR 4 2004 TXZ087-041000- KNOX TX- 326 AM CST THU MAR 4 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR KNOX COUNTY. A STRONG THUNDERSTORM WAS LOCATED 22 MILES SOUTHWEST OF MUNDAY AT 326 AM CST...MOVING NORTH AT 60 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. THIS STORM WILL MOVE INTO SOUTHERN KNOX COUNTY BETWEEN 330 AND 340 AM CST. PEOPLE IN KNOX COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. MILLER
Special weather statement, Mar 4, 3:58 AM CST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 358 AM CST THU MAR 4 2004 OKZ024-025-027>029-041020- CANADIAN OK-CLEVELAND OK-GRADY OK-MCCLAIN OK-OKLAHOMA OK- 358 AM CST THU MAR 4 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CANADIAN...CLEVELAND... GRADY...MCCLAIN AND OKLAHOMA COUNTIES. AT 355 AM CST... A LARGE CLUSTER OF STRONG THUNDERSTORMS EXTENDED FROM CHICKASHA... TO NORMAN. THESE STORMS WERE MOVING NORTH AT 40 MPH. SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT THIS TIME. HOWEVER... THESE THUNDERSTORMS WILL PRODUCE VERY HEAVY RAINFALL RATES AS THEY MOVE NORTHWARD ACROSS MUCH OF THE OKAHOMA CITY METRO AREA THROUGH 530 AM. THE HEAVY RAINFALL RATES WILL LIKELY RESULT IN SOME URBAN FLOODING OF LOW LYING AND POORLY DRAINED STREETS... INTERSECTIONS AND HIGHWAYS. PEOPLE IN CANADIAN...CLEVELAND...GRADY...MCCLAIN AND OKLAHOMA COUNTIES...INCLUDING THE CITIES OF CHICKASHA...EDMOND...EL RENO... NORMAN AND OKLAHOMA CITY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. USE EXTRA CAUTION IF YOU ARE DRIVING TO WORK EARLY THIS MORNING. MILLER
Special weather statement, Mar 4, 5:59 AM CST, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 559 AM CST THU MAR 4 2004 OKZ021-034-041215- BECKHAM OK-GREER OK- 559 AM CST THU MAR 4 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM AND GREER COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 19 MILES SOUTHWEST OF SAYRE AT 559 AM CST...MOVING NORTHEAST AT 55 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN BECKHAM AND GREER COUNTIES...INCLUDING THE CITY OF ELK CITY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 24
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 4, 10:19 AM CST | Flash Flood Warning | OUN | Harmon, Jackson | 3 hr |
| Mar 4, 10:44 AM CST | Flash Flood Warning | OUN | Blaine, Garfield, Grant, Kay, Kingfisher, Noble | 5 hr |
| Mar 4, 1:14 PM CST | Tornado Warning | OUN | Tillman | 31 min |
| Mar 4, 1:19 PM CST | Severe Thunderstorm Warning | OUN | Cotton | 41 min |
| Mar 4, 1:34 PM CST | Tornado Warning | OUN | Comanche | 41 min |
| Mar 4, 1:41 PM CST | Severe Thunderstorm Warning | OUN | Jefferson, Stephens | 49 min |
| Mar 4, 2:08 PM CST | Severe Thunderstorm Warning | OUN | Caddo, Comanche, Grady | 37 min |
| Mar 4, 2:15 PM CST | Severe Thunderstorm Warning | OUN | Carter, Garvin, Love, Murray | 45 min |
| Mar 4, 2:17 PM CST | Severe Thunderstorm Warning | OUN | Carter, Garvin, Love, Murray | 43 min |
| Mar 4, 2:34 PM CST | Severe Thunderstorm Warning | OUN | McClain | 41 min |
| Mar 4, 2:43 PM CST | Severe Thunderstorm Warning | OUN | Caddo, Canadian, Grady | 47 min |
| Mar 4, 2:58 PM CST | Severe Thunderstorm Warning | OUN | Johnston, Marshall, Pontotoc | 47 min |
| Mar 4, 3:09 PM CST | Severe Thunderstorm Warning | OUN | Cleveland, Pottawatomie | 51 min |
| Mar 4, 3:17 PM CST | Severe Thunderstorm Warning | OUN | Oklahoma | 43 min |
| Mar 4, 3:26 PM CST | Severe Thunderstorm Warning | OUN | Atoka, Bryan, Coal, Hughes | 49 min |
| Mar 4, 3:29 PM CST | Flash Flood Warning | OUN | Garfield, Grant, Kay, Kingfisher, Logan, Noble and 1 more | 3 hr |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.